- MOCA: Acute Abdomen36:36Paper Chase #1: Epidural, Anesthesia and Autism.8:11Vertigo31:34Paper Chase #2: Safety of Dietary Supplements.6:02Teens and Sleep16:44Paper Chase #3: How to Increase Vaccination Rates6:56Adrenal Problems in Kids27:34Paper Chase #4: HPV Vaccine and Cervical Cancer5:38Tumor Lysis Syndrome13:55Paper Chase #5: Timing of Gluten Introduction and Celiac Disease7:49MOCA: Drug EruptionsFree Chapter32:34Mailbag14:40
MOCA: Drug Eruptions
No me gusta!
The flash player was unable to start. If you have a flash blocker then try unblocking the flash content - it should be visible below.
Sol reviews types and treatment of drug eruptions with Dina Jabaji, Attending Physician and Clinical Assistant Professor of Pediatrics at Children’s Hospital of Los Angeles.
- Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a drug-induced, multiorgan inflammatory response that can be life-threatening. It is characterized by multiorgan involvement, including varying cutaneous eruptions (eg, exanthems, vesicles, and facial edema), fever, eosinophilia (most but not all cases), hepatic dysfunction, renal dysfunction, and lymphadenopathy. The reaction begins two to six weeks after the initiation of the offending medication. Antiepileptics (AEDs) and antibiotics are the most frequent cause of this syndrome.
- Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are now considered part of a single disease spectrum. The clinical features of SJS/TEN include mucous membrane involvement, target lesions, and epidermal necrosis with detachment.
- The amount of skin involved is used to distinguish SJS from TEN; if less than 10 percent of the body surface is involved then that is SJS and more than 30 percent is TEN. This severe cutaneous eruption is often caused by AEDs, antibiotics (penicillins, sulfonamides) and NSAIDs.
- Exanthematous drug eruptions (also known as maculopapular eruptions) are the most common cutaneous manifestation of drug-induced reactions. This rash is pruritic, often beginning as erythematous macules that evolve into papules (morbilliform type). Some exanthems can present as erythroderma with a sandpaper-like texture (scarlatina form).
- With resolution of the erythema, lesions may become hyperpigmented and scaling can occur. Typically this rash appears 5-14 days after the start of a medication.
- Urticaria (hives) is characterized by wheals and intense pruritus. The wheals have two zones compared to the three zones seen in the erythema multiforme rash - the lesions are raised and erythematous with central pallor.
- Treatment includes discontinuation of the offending medication and administration of 2nd generation antihistamines. A sedating antihistamine like diphenhydramine can be used at night if the pruritus is interfering with sleep. The addition of oral corticosteroids may be beneficial.
- Serum Sickness-Like Reactions (SSLRs) are characterized by fever, urticaria, and arthralgias (typically of larger joints). Unlike true serum sickness reactions, SSLRs do not exhibit immune complexes or hypocomplementemia. SSLRs usually occur 1-3 weeks after drug exposure. SSRL is often linked to Cefaclor but other antibiotics have been implicated.
- Fixed drug eruptions begin within 30 minutes to 8 hours after drug exposure. Lesions are characterized by well-demarcated, solitary or multiple oval shaped papules or plaques. As the lesions resolve, grayish-blue hyperpigmentation can persist. The lesions are often seen on the trunk but can also present on the lips, genitals, legs, and arms.
- There are two types of photosensitive reaction, phototoxic and photoallergic. In this type of drug eruption, the site of the rash coincides with sun-exposed areas of the skin.
- Phototoxic reactions are non-allergic and tend to present as an exaggerated sunburn. This type of reaction is often associated with doxycycline.
- In contrast, photoallergic reactions require sensitization and so tend to appear a few days after exposure to sunlight. The reaction can appear with papulovesicular eruption, pruritus, and eczematous dermatitis.